Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 13, 2017, 3:17 PM EDT for Putnam County, New York; Greater Bridgeport Planning Region, Connecticut. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2017, 3:17 PM EDT (19:17 UTC)
- Expired
- Jun 13, 2017, 4:00 PM EDT
- In force
- 43 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greater Bridgeport Planning Region, CT, Putnam County, NY
The radar
The Brookhaven radar (KOKX), 91 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050
WUUS51 KOKX 131917
SVROKX
CTC001-NYC079-132000-
/O.NEW.KOKX.SV.W.0006.170613T1917Z-170613T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
317 PM EDT TUE JUN 13 2017
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
North central Fairfield County in southern Connecticut...
Eastern Putnam County in southeastern New York...
* Until 400 PM EDT
* At 316 PM EDT, a severe thunderstorm was located near Pawling,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Sherman around 335 PM EDT.
New Fairfield around 340 PM EDT.
Danbury and Brookfield around 355 PM EDT.
Newtown and Bethel around 400 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4166 7349 4165 7349 4164 7350 4153 7345
4150 7344 4149 7344 4151 7339 4151 7338
4149 7337 4147 7333 4139 7338 4151 7372
4153 7360 4153 7353 4167 7352
TIME...MOT...LOC 1916Z 292DEG 21KT 4161 7369
HAIL...1.00IN
WIND...60MPH
$$
JC1 follow-up statement
538
WWUS51 KOKX 131940
SVSOKX
Severe Weather Statement
National Weather Service New York NY
340 PM EDT TUE JUN 13 2017
CTC001-NYC079-132000-
/O.CON.KOKX.SV.W.0006.000000T0000Z-170613T2000Z/
Fairfield CT-Putnam NY-
340 PM EDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTH CENTRAL FAIRFIELD AND EASTERN PUTNAM COUNTIES...
At 339 PM EDT, a severe thunderstorm was located over Sherman, moving
east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
New Fairfield around 345 PM EDT.
Danbury and Brookfield around 355 PM EDT.
Newtown and Bethel around 400 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4166 7349 4165 7349 4164 7350 4153 7345
4150 7344 4149 7344 4151 7339 4151 7338
4149 7337 4147 7333 4139 7338 4151 7372
4153 7360 4153 7353 4167 7352
TIME...MOT...LOC 1939Z 292DEG 21KT 4156 7352
HAIL...1.00IN
WIND...60MPH
$$
JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:58 PM EDT, 19 minutes earlier.
Area forecast discussion, Jun 13, 2:58 PM EDT, 19 minutes before
Area Forecast Discussion National Weather Service New York NY 258 PM EDT Tue Jun 13 2017 .SYNOPSIS... A cold front will pass offshore overnight. High pressure will build into the area on Wednesday. The high will shift offshore Thursday night through Friday night as a warm front approaches from the southwest. The warm front is expected to move north of the area during Saturday as low pressure tracks north of the Great Lakes and Bermuda high pressure extends westward into the region. A cold front approaches from the west Monday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... LAPS indicated about 1500 J/kg of SBCAPE across the nrn tier of the cwa at 18Z. This will continue to increase thru the late aftn. DCAPE in these same areas averaged about 700 J/kg, which is also progged to increase. It should be noted that the NAM SBCAPE fields were running about a 1000 J/kg too high across the interior compared to the LAPS. SPS mesoanalysis however was very close to the NAM. Isold-sct tstms have developed over nern PA and upstate NY. They are following a sely storm motion which is consistent with the NAM modeling. As a result, will expect shwrs and tstms to increase in coverage and intensity thru the late aftn as they develop sewd. BRN indicates multicellular pulse storms favored, however interactions with outflow or sea breeze boundaries could locally enhance shear and allow for some better organization in spots. Main threat remains damaging wind gusts with the NAM indicating at least 1500 J/kg of DCAPE in the most unstable areas. The pcpn will end from n to s overnight as the cold front sags swd. The heat will otherwise continue until tstms cool things down or eve sets in. The heat advy remains in effect for nern NJ due to the 2 day criteria. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... High pres builds in from the n thru Wed ngt. This will allow for clearing thru the day on Wed, with only high clouds for the aftn and nighttime. A blend of guidance, which was in good agreement, was used for temps which will be considerably cooler. && .LONG TERM /THURSDAY THROUGH TUESDAY/... An upper ridge builds into the region Wednesday night and Thursday and shifts to the east Thursday night while at the surface high pressure builds in from eastern Canada and begins to shift offshore Thursday night. Friday the ridge axis and surface high will be east of the area as a warm front approaches from the west. A shortwave moving through the northern stream and weak isentropic lift with the warm front will trigger scattered showers during Friday. At this time there is not sufficient CAPE or instability and will not mention thunder. The warm front lifts through the region during Saturday, and again lift will be limited with the passage of the front. However, additional shortwaves move through the northern stream upper low Saturday and Sunday, so will be keeping in chance probabilities through the upcoming weekend. The Atlantic ridge may remain far enough west to keep probabilities lower to the east. During Saturday, with daytime heating, mixed layered CAPE and instability increase across the western portions, away from the marine influenced region, and will mention thunder Saturday afternoon and evening. With a south flow across Long Island and Connecticut instability and CAPE will be limited under a marine influence. Sunday night and Monday the upper trough will be digging into the east coast as a surface cold front approaches. So, will have to keep in chances of precipitation through Monday. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... A cold front approaches from the north this afternoon and passes across the region this evening with isolated to scattered showers and TSTMs. Westerly surface winds this afternoon, but with SSW at coastal terminals due to sea breeze. Scattered Convection will increase over east-central NY State this afternoon as it slides southeast. There is uncertainty in how this convection will evolve at it moves into the local area early this evening, but best consensus is for a low level of coverage. Any convection will produce heavy-extreme precipitation levels that could require deviations. Note that TAFs now contain VCTS as PROB30 is not permissible within 9 hours of issuance in NWS TAFs. NY Metro Enhanced Aviation Weather Support... Detailed information, including hourly TAF wind component forecasts, can be found at: http:/www.weather.gov/zny/n90 KJFK TAF Comments: High confidence in Wind Forecast. An occasional gust to lower 20s likely on Ribbon Display through 00Z. Low chance < 30% for convection in the terminal vicinity this evening. KLGA TAF Comments: Low chance < 30% for convection in the terminal vicinity this evening. KEWR TAF Comments: High confidence in Wind Forecast. Low chance < 30% for convection in the terminal vicinity. KTEB TAF Comments: Low chance < 30% for convection in the terminal vicinity this evening. KHPN TAF Comments: Amendments not scheduled. Low chance < 30% for convection in the terminal vicinity this evening. KISP TAF Comments: No unscheduled amendments expected. Low chance < 30% for convection in the terminal vicinity this evening. .OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY... .Wednesday-Thursday...VFR. .Friday thru Saturday Morning...MVFR/IFR in areas of rain and fog. .Saturday Afternoon...Improvement to VFR possible outside of any showers/tstms. .Saturday Night...Low clouds/fog with IFR conditions possible at night. .Sunday...Improvement to VFR possible outside of any shwrs/tstms. && .MARINE... Winds and seas will remain blw sca lvls thru Wed ngt. Strong tstms are possible with the cold frontal passage late today and tngt which could produce winds in excess of 35 kt. With high pressure shifting off shore Thursday and Thursday night, winds and seas will remain below small craft advisory levels. The high moves offshore Friday as a warm front approaches from the southwest. A prolonged period of southeast to south winds will setup and ocean seas by late Friday afternoon will build to small craft levels, and continuing to build into Saturday. The remainder of the forecast waters will remain below small craft advisory levels Friday and Saturday. && .HYDROLOGY... Any strong tstms thru this eve could produce localized urban and poor drainage flooding. No significant hydrologic impacts are expected Wednesday through next Monday. && .CLIMATE... Record high temperatures may be tied or broken today. Here are the records for the date: LOCATION.....RECORD HIGH TEMPERATURE........ NYC.................96 (1961).............. LGA.................97 (1961)............... JFK.................95 (1983)............... EWR.................98 (1961)...............broken see rer ISP.................92 (1988)...............broken see rer BDR.................93*(1961)............... * Also in previous years && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...Heat Advisory until 10 PM EDT this evening for NJZ006-106-108. MARINE...None. && SYNOPSIS...JMC/MET NEAR TERM...JMC SHORT TERM...JMC LONG TERM...MET AVIATION...Tongue MARINE...JMC/MET HYDROLOGY...JMC/MET CLIMATE...JMC
Hazardous weather outlook, Jun 13, 4:35 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service New York NY 435 AM EDT Tue Jun 13 2017 CTZ005>012-NJZ002-004-103>105-107-NYZ067>075-078>081-176>179-140845- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Western Bergen-Eastern Bergen-Western Essex- Western Union-Orange-Putnam-Rockland-Northern Westchester- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 435 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. Scattered thunderstorms are forecast for this afternoon and evening in association with a cold frontal passage. A few storms may become strong, possibly severe, with strong to damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NJZ006-106-108-140845- Hudson-Eastern Essex-Eastern Union- 435 AM EDT Tue Jun 13 2017 ...HEAT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. In addition, scattered thunderstorms are forecast for this afternoon and evening in association with a cold frontal passage. A few storms may become strong, possibly severe, with strong to damaging winds being the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-140845- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 435 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Scattered thunderstorms are forecast for this afternoon and evening in association with a cold frontal passage. A few storms may become strong, with winds in excess of 35 KT being the primary threat. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jun 13, 2:57 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service New York NY
257 PM EDT TUE JUN 13 2017
CTZ005-006-NYZ068-131945-
Northern Fairfield-Northern New Haven-Putnam-
257 PM EDT TUE JUN 13 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
FAIRFIELD...NORTHWESTERN NEW HAVEN AND EASTERN PUTNAM COUNTIES...
At 257 PM EDT, strong thunderstorms were clustered near Hopewell
Junction, or 8 miles northwest of Pawling, moving east at 30 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
This storm will be near...
Sherman around 315 PM EDT.
New Fairfield around 320 PM EDT.
Danbury and Brookfield around 330 PM EDT.
Bethel around 335 PM EDT.
Newtown around 340 PM EDT.
Southbury around 345 PM EDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4165 7349 4164 7350 4149 7344 4151 7339
4149 7337 4147 7331 4149 7333 4151 7332
4152 7316 4156 7317 4157 7311 4136 7329
4151 7372 4153 7353 4167 7352
TIME...MOT...LOC 1857Z 289DEG 30KT 4162 7374
JCThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 3:35 PM EDT | Special Weather Statement | OKX | Putnam | 40 min |
| Jun 13, 3:59 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 46 min |
| Jun 13, 5:08 PM EDT | Special Weather Statement | OKX | Putnam | 52 min |
| Jun 13, 6:17 PM EDT | Special Weather Statement | OKX | Putnam, Rockland, Westchester | 43 min |
| Jun 13, 6:37 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Putnam, Rockland, Westchester | 53 min |
| Jun 13, 7:22 PM EDT | Flash Flood Warning | OKX | Orange | 3 hr |
| Jun 13, 7:27 PM EDT | Special Weather Statement | OKX | Orange | 48 min |
| Jun 13, 7:44 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 41 min |
| Jun 13, 2:57 PM EDT | Special Weather Statement | OKX | 48 min | |
| Jun 13, 6:03 PM EDT | Special Weather Statement | OKX | 42 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Severe Thunderstorm Warnings in Connecticut, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.